Lake Michigan, 2017

Waterspout in Lake Michigan, August 7, 2017

August 7, 2017 · NWS LOT · 1 event in 1 county or zone

A waterspout was observed east of downtown Chicago as cooler air moved over southern Lake Michigan causing instability and showers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A waterspout was observed east of downtown Chicago as cooler air moved over southern Lake Michigan causing instability and showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 7, 5:35 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 7, 5:35 AM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
635 AM CDT Mon Aug 7 2017

.SHORT TERM...
215 AM CDT

Through tonight...

An area of showers across southern Wisconsin/far northern Illinois
will dissipate as the E-W shortwave producing the precipitation
continues to shift eastward this morning. There is also some weak
warm advection induced light rain/drizzle across the I-39
corridor, and this should also slowly decay in the next few hours.

Our region will remain in cyclonic flow aloft with a few smaller
scale shortwaves rotating eastward through a modest mid-upper
level jet axis. One of these scoots by to our north, but another
wave across the central plains will arrive later today. Its
arrival will be coincident with a weak cold front currently across
northern Illinois. MLCAPE forecast from the RAP and a peak a
forecast soundings do depict weak and skinny instability profiles
which would suggest a minimal thunder risk. Also the moisture
profile weakens through the day, which also implies limited
coverage of showers today but still enough of a signal to hold
onto chance/slight chance.

A fairly quick drying of the atmospheric column will commence this
evening as the upper low to our northeast continues its eastward
trek, and the corresponding subsidence will allow surface high
pressure to take up residence across northeast Illinois tonight
and continue this week.

KMD

&&

.LONG TERM...
215 AM CDT

Tuesday through Sunday...

Quiet conditions will continue through midweek as the surface high
will hold in place across the lower Great Lakes region through
Wednesday before gradually shifting east to the eastern Great
Lakes and Ohio Valley. Meanwhile aloft fairly benign and flat
westerly aloft will allow dry conditions initially.

Later in the week a bit more amplified northwest flow will take
aim at the midwest and bring us renewed precipitation chances. An
upper level trough currently across northern Alberta will work its
way southeastward, merging with other shortwave energy and an axis
of modest moisture return. Some timing differences with how
quickly this gets into the region, as early as late Wednesday to
some time Thursday. Thursday/Thursday night appears to be the
greatest chance of showers and maybe some storms. A cold front
will push through Thursday night as the upper low also clears east
of the region, which should largely make for drier conditions
Friday. Broad but expansive cyclonic flow will remain in place for
the weekend, but no clear organized waves, supports lower chances
of showers during this period and temperatures at or just a bit
under seasonal normals.

KMD

&&

.AVIATION...
For the 12Z TAFs...

A few isolated showers are mainly south of the terminals, and VFR
cloud cover has spread across the region. Northeast winds are
expected and speeds will be at or around 10 kt this afternoon.
Decent flow off of the lake should help clouds diminish along the
shore. However, a lake breeze may trigger additional scattered
rain showers early this afternoon near DPA. The showers may get
close to ORD, but I do not have enough confidence to include VCSH
at ORD. Skies clear and winds back to northwesterly this evening.

JEE

&&

.MARINE...
249 AM CDT

A cold front over central Lake Michigan will reach the southern end
of the lake early this morning.  North winds increase to 15-25 kt
over the southern end of the lake. Kept the small craft advisory for
the northwest Indiana nearshore waters going.  Winds and waves
should stay below small craft advisory criteria across the IL
waters.

Winds become west tonight as high pressure spreads over the western
Great Lakes, and then winds back to southerly behind the low
Wednesday night. A weak low is forecast to move over the lake early
Friday morning. Northerly winds up to 20-25 kt follow the low Friday
afternoon/evening. High pressure then builds over the upper midwest
this weekend.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ001-INZ002...2 PM Monday to 4 AM
     Tuesday.

LM...Small Craft Advisory...LMZ743-LMZ744-LMZ745...2 PM Monday to 4
     AM Tuesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 7, 2:27 AM CST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
327 AM CDT Mon Aug 7 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
080830-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
327 AM CDT Mon Aug 7 2017 /427 AM EDT Mon Aug 7 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Today and Tonight.

WEATHER HAZARDS EXPECTED:
  Limited Thunderstorm Risk.
  High Swim Risk.

DISCUSSION:

Strong north winds behind a cold front will lead to dangerous
swim conditions across southern Lake Michigan, particularly
across the beaches of northwest Indiana through tonight.

A few thunderstorms are possible along and ahead of the cold
front this afternoon, mainly I-80 southward. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thursday through Sunday...
  Limited Thunderstorm Risk.

In addition...flooding is expected to continue along portions of
the Pecatonica River through early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

Moving south-southeast at 25 mph.

&&

LMZ740>745-080830-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
327 AM CDT Mon Aug 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

  Hazardous Conditions for Small Craft are likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thursday through Sunday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-080830-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
327 AM CDT Mon Aug 7 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Limited thunderstorm risk Thursday night through Saturday.

&&

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 66 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Wilmette Harbor to Michigan City in 5nm Offshore to Mid Lake

When
August 7, 9:30 AM CST to 9:32 AM CST
Where
Wilmette Harbor to Michigan City in 5nm Offshore to Mid Lake forecast zone, 9.49 mi ESE of Harrison-Dever Crib
Reported by
Public
Coordinates
41.890, -87.390

A waterspout was observed approximately 12 miles east of Northerly Island.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2017Every state in 2017This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721111.